Alert archive / Minnesota / Tornado Warnings in 2006

Tornado Warning 34, NWS Grand Forks, ND

August 5, 2006Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 5, 2006, 7:17 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 7:17 PM CDT (00:17 UTC)
Expired
Aug 5, 2006, 8:00 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 184 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:23 PM CDTHAIL 23 Nne Skime, MNHAIL COVERED THE GROUND.
Aug 5, 7:25 PM CDTTORNADO 13 Ne Skime, MNTORNADO TRACKED FOR AT LEAST 10 MILES INTO BELTRAMI ISLAND STATE FOREST SOUTH OF WINNER AND NORRIS CAMP. SNAPPED AND UPROOTED TREES WERE NOTED FOR A PATH UP TO 100 YDS WIDE WHERE THE TRACK INTERSECTED AVAILABLE LOGGING ROADS. THE TORNADO CROSSED INTO LAKE OF T
Aug 5, 7:42 PM CDTTORNADO 118 W Faunce, MNTHIS TORNADO CONTINUED FROM ROSEAU COUNTY ABOUT 7 WSW OF NORRIS CAMP AND CONTINUED AT LEAST ANOTHER MILE TO AROUND 6 WSW OF NORRIS CAMP BY 745 PM CDT. TREES WERE SNAPPED OFF OR UPROOTED AT POINTS WERE THE APPROXIMATELY 100 YD PATH CROSSED LOGGING ROADS. PEAK W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 060017
TORFGF
MNC077-135-060100-
/O.NEW.KFGF.TO.W.0034.060806T0017Z-060806T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
717 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA
  SOUTHEASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA

* UNTIL 800 PM CDT

* AT 715 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH STRONG ROTATION 4 MILES SOUTHWEST OF HAYES LAKE
  STATE PARK...OR 19 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST
  AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN ROSEAU COUNTY AT 730 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4866 9572 4856 9571 4856 9511 4875 9514

$$
GV
1 follow-up statement
000 
WWUS53 KFGF 060033
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
733 PM CDT SAT AUG 5 2006

MNC077-135-060100-
/O.CON.KFGF.TO.W.0034.000000T0000Z-060806T0100Z/
ROSEAU MN-LAKE OF THE WOODS MN-
733 PM CDT SAT AUG 5 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WEST
CENTRAL LAKE OF THE WOODS AND SOUTHEASTERN ROSEAU COUNTIES...

AT 728 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH STRONG ROTATION.  THE TORNADO WAS LOCATED 4 MILES
SOUTHEAST OF HAYES LAKE STATE PARK...OR 23 MILES SOUTHEAST OF
ROSEAU...MOVING TO THE EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  RURAL WESTERN LAKE OF THE WOODS COUNTY AT 750 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4866 9572 4856 9571 4856 9511 4875 9514

$$
GV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 5, 3:40 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 3:40 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 PM CDT SAT AUG 5 2006

.SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
NEAR LK YWG WITH A COLD FRONT EXTENDING THROUGH ND ALONG A DVL TO
BIS LINE. KMVX SHOWS A SMALL AREA OF THUNDERSTORMS IN SE ND AND WC
MN...WITH NO SEVERE STORMS AT THIS TIME. WITH THE COLD FRONT MOVING
INTO THE AREA...A GOOD MID-LEVEL SPEED MAX...DRIER AIR PUSHING IN
BEHIND THE FRONT...STRONG THETA-E ADVECTION AND UPPER LEVEL JET IN
VICINITY...STILL EXPECT SEVERE STORMS TO GET DOING THIS EVENING AND
MOVE THROUGH MUCH OF E ND...NW AND WC MN BEFORE MIDNIGHT TONIGHT.
THUS...HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR ALL
BUT DVL PART OF AREA. THEN...THE SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR SUN AND LINGERS INTO THE EARLY PART OF NEXT WEEK...SO
KEPT FORECAST DRY. NEXT SURFACE LOW PRESSURE SYSTEM APPROACHES THE
AREA ON TUE AFTERNOON.

.LONG TERM...LONG WAVE PATTERN REMAINS LOCKED IN A QUASI-STABLE 5
WAVE PATTERN THROUGH THE D4-7 PERIOD...WITH A TROF ALG THE W COAST
AND A MID NOAM RIDGE FROM THE MIDWEEK INTO LATE WEEK PERIODS. ECMWF
LOOKS TO BRING A STRONGER SHORTWAVE SERIES THROUGH WESTERN CANADA
INTO THE N PLAINS WED INTO FRI...WITH COOLER HEIGHTS INTO THE
WEEKEND. GFS TREND IS NOW TOWARDS THAT PATTERN BUT FAVORING A SAT
PRECIP EVENT INSTEAD OF FRI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/GJG
Hazardous weather outlook, Aug 5, 6:41 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT AUG 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT AUG 5 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND
GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN
IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND
COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE
AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY
EVENING.

INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME
SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY
FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE
QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL
EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN
PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE
ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY
5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA
LAKES COUNTRY BY 11 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN
ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

RIDDLE

In the hours before

Local storm report, Aug 5, 2:51 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
251 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 W RUSTAD              46.73N 96.77W
08/05/2006  E0.75 INCH       CLAY               MN   PUBLIC

&&

KENNEDY
Local storm report, Aug 5, 6:14 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             9 N ROSEAU              48.98N 95.76W
08/05/2006  E0.75 INCH       ROSEAU             MN   LAW ENFORCEMENT

&&

HOPKINS
Local storm report, Aug 5, 6:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             5 NW CROOKSTON          47.83N 96.68W
08/05/2006  E0.75 INCH       POLK               MN   PUBLIC

&&

HOPKINS
Local storm report, Aug 5, 6:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          10 WNW WARROAD          48.96N 95.52W
08/05/2006                   ROSEAU             MN   TRAINED SPOTTER

            MULTIPLE FUNNELS ASSOCIATED WITH STORM.

&&

HOPKINS
Local storm report, Aug 5, 6:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 WNW WARROAD          48.96N 95.52W
08/05/2006  E2.50 INCH       ROSEAU             MN   TRAINED SPOTTER

            HAIL SHATTERED CAR WINDSHIELD.

&&

HOPKINS
Local storm report, Aug 5, 7:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          WARROAD                 48.91N 95.32W
08/05/2006                   ROSEAU             MN   TRAINED SPOTTER

            SEVEN TRAILERS OVERTURNED AT MARVIN WINDOWS FACTORY.

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:10 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall43 min
Aug 5, 7:53 PM CDTSevere Thunderstorm WarningFGFClay48 min
Aug 5, 7:59 PM CDTTornado WarningFGFWilkin61 min
Aug 5, 8:00 PM CDTTornado WarningFGFLake of the Woods45 min
Aug 5, 8:04 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman56 min
Aug 5, 9:02 PM CDTTornado WarningFGFClearwater28 min
Aug 5, 9:15 PM CDTSevere Thunderstorm WarningFGFLake of the Woods17 min

Nearby

Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.